Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 268, NWS Lubbock, TX

December 14, 20124 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Dec 14, 2012, 2:58 PM CST for 4 counties in Texas. It was in force for 32 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 14, 2012, 2:58 PM CST (20:58 UTC)
Expired
Dec 14, 2012, 3:30 PM CST
In force
32 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Bailey County, TX, Castro County, TX, Lamb County, TX, Parmer County, TX

The radar

The Lubbock radar (KLBB), 99 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 14, 2:59 PM CSTTSTM WND GST 66Lazbuddie, TXSCHOOLNET AT LAZBUDDIE
Dec 14, 3:10 PM CSTTSTM WND GST 581 Ne Amherst, TX
Dec 14, 3:12 PM CSTTSTM WND GST 64Friona, TXFRIONA HIGH SCHOOL SCHOOLNET
Dec 14, 3:16 PM CSTTSTM WND GST 59Dimmitt, TXDIMMIT MIDDLE SCHOOL SCHOOLNET
Dec 14, 3:20 PM CSTTSTM WND GST 742 Ne Dimmitt, TX
Dec 14, 3:25 PM CSTTSTM WND DMG4 S Sudan, TXPOWER LINES DOWN AT 303 AND 37
Dec 14, 3:32 PM CSTTSTM WND GST 63Hart, TXHART ELEMENTARY SCHOOLNET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 14, 2:28 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

284 
WUUS54 KLUB 142058
SVRLUB
TXC017-069-279-369-142130-
/O.NEW.KLUB.SV.W.0268.121214T2058Z-121214T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
258 PM CST FRI DEC 14 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMB COUNTY IN NORTHWEST TEXAS.
  PARMER COUNTY IN THE PANHANDLE OF TEXAS.
  CASTRO COUNTY IN THE PANHANDLE OF TEXAS.
  EASTERN BAILEY COUNTY IN NORTHWEST TEXAS.

* UNTIL 330 PM CST

* AT 252 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE    
  WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
  FROM NEAR MULESHOE WILDLIFE REFUGE TO NEAR FRIONA AND ARE          
  MOVING NORTHEAST AT 60 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE PROGRESS...
  MULESHOE...SUDAN...OKLAHOMA LANE...LITTLEFIELD...AMHERST...        
  FIELDTON...EARTH...FRIONA...HART...SUMMERFIELD...EASTER AND        
  DIMMITT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

THIS STORM HAS A HISTORY OF PRODUCING STRONG WINDS AND VERY HEAVY 
RAIN. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CST FRIDAY
EVENING FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3474 10200 3469 10200 3383 10225 3383 10291
      3475 10286
TIME...MOT...LOC 2055Z 226DEG 52KT 3400 10269

$$

CWA
1 follow-up statement
897 
WWUS54 KLUB 142110
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
310 PM CST FRI DEC 14 2012

TXC017-069-279-369-142130-
/O.CON.KLUB.SV.W.0268.000000T0000Z-121214T2130Z/
LAMB TX-PARMER TX-CASTRO TX-BAILEY TX-
310 PM CST FRI DEC 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
BAILEY...CASTRO...EASTERN PARMER AND LAMB COUNTIES UNTIL 330 PM
CST...

AT 305 PM CST...A SCHOOLNET STATION AT LAZBUDDIE REPORTED A SEVERE 
THUNDERSTORM PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 60 MPH.  THIS 
STORM WAS LOCATED NEAR SUDAN...OR 13 MILES SOUTHEAST OF 
MULESHOE...MOVING NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  FRIONA...DIMMITT...FIELDTON...LAZBUDDIE...EARTH...HART...EASTER...
  BLACK...SUMMERFIELD...SPRINGLAKE AND NAZARETH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3384 10277 3474 10272 3474 10200 3469 10200
      3383 10225
TIME...MOT...LOC 2109Z 226DEG 52KT 3414 10251

$$

CWA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 14, 1:03 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Dec 14, 1:03 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
103 PM CST FRI DEC 14 2012

.SHORT TERM...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
THE EARLY EVENING ACROSS THE EXTREME SOUTHEASTERN TEXAS PANHANDLE
AND EASTERN ROLLING PLAINS. DAMAGING WIND GUSTS WILL BE THE MAIN
THREAT AS A LINE OF STORMS AND ASSOCIATED PACIFIC FRONT RACE OFF TO
THE EAST. WINDS WILL REMAIN ELEVATED OVERNIGHT DUE TO STRONG SURFACE
CYCLOGENESIS ACROSS THE SOUTHERN TO CENTRAL GREAT PLAINS...WITH
SPEEDS OF AROUND 20-30 MPH. OVERNIGHT LOWS WILL DROP INTO THE UPPER
20S TO MID 30S ON THE CAPROCK AS SUBSIDENCE AND DRY AIR WILL HAVE A
LONGER TIME TO RESIDE FOLLOWING THE FRONT. AREAS OFF THE CAPROCK
WILL SEE MOISTURE LINGER LONGER INTO THE EVENING AND NIGHT...THUS
ONLY ALLOWING FOR LOWS IN THE UPPER 30S TO LOWER 40S.

WINDS WILL INCREASE ONCE AGAIN LATE SATURDAY MORNING OR EARLY
AFTERNOON AHEAD OF ANOTHER SHORTWAVE TROUGH AND SUBSEQUENT SECONDARY
SURFACE LOW DEVELOPMENT. EXPECT SPEEDS TO BE LESS THAN THOSE ON
FRIDAY...BUT STILL BE NEAR ADVISORY CRITERIA AT 25-30 MPH. WILL HOLD
OFF ON ADVISORY ISSUANCE AT THIS TIME TO ALLOW ONCOMING SHIFTS TO
ASSESS THE POTENTIAL BETTER AND NOT PRODUCE CONFUSION WITH THIS
AFTERNOON'S HIGH WIND WARNING. MOSTLY SUNNY SKIES IN A DRIER AIR MASS
AND DOWNSLOPE WESTERLY WINDS SHOULD ALLOW TEMPERATURES TO WARM INTO
THE UPPER 50S TO NEAR 60 ACROSS NORTHWEST ZONES AND LOWER TO MID 60S
JUST ABOUT EVERYWHERE ELSE DESPITE SOMEWHAT COOLER AIR ALOFT IN THE
FRONT'S WAKE.

&&

.LONG TERM...
QUASI QUIET WEATHER IN THE LONG TERM WITH THE EXCEPTION OF WIND.
WINDS SPEEDS WILL DECREASE ON EARLY SUNDAY MORNING...BUT WILL YET
AGAIN PICK UP FOR A BRIEF PERIOD ON MONDAY AS A SHORTWAVE APPROACHES
THE AREA YET AGAIN...BUT WINDS WILL ONLY INCREASE TO NEAR 15 KTS...A
CALM DAY COMPARED TO THE SHORT TERM. WINDS WILL AVERAGE AROUND 10
KTS OUT OF THE WEST FOR THE BEGINNING OF THE WEEK.
CONSEQUENTLY...BUT NOT A SURPRISE TO US WEST TEXANS...THE WEATHER
WILL BE FAIRLY DRY. THIS STORY WILL HOLD TILL LATE WED/EARLY THURS
AS A CANADIAN FRONT PUSHES INTO THE AREA WHICH WILL BRING MORE WINDY
CONDITIONS...BUT NO RAIN. WINDS ATM DO NOT SEEM TO BE STRONGER THAN
THEY ARE TODAY...SUSTAINING UP TO 25 KTS...BUT THINGS COULD CHANGE
OVER TIME AS THE GLOBAL MODELS ARE STILL TRYING TO FIGURE OUT THE
TIMING OF THE FRONT. THE GFS IS FASTER THAN THE ECMWF...BRINGING THE
FRONT THROUGH WED EVENING...WITH THE ECMWF LAGGING BEHIND ABOUT 12
HOURS BEHIND WITH A FROPA EARLY THURS MORNING. HAVE WENT A BIT DOWN
THE MIDDLE OF THE 2 MODELS WITH THE FROPA WITH IT BEING NEARLY A
WEEK OUT...BUT HAVE LEANED A BIT MORE ON THE FASTER SIDE. ALDRICH

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        29  57  26  54  26 /   0   0   0   0   0
TULIA         32  59  28  55  27 /   0   0   0   0   0
PLAINVIEW     32  59  28  55  28 /   0   0   0   0   0
LEVELLAND     31  60  30  58  31 /   0   0   0   0   0
LUBBOCK       33  62  31  57  30 /   0   0   0   0   0
DENVER CITY   30  62  32  60  33 /   0   0   0   0   0
BROWNFIELD    32  62  31  59  33 /   0   0   0   0   0
CHILDRESS     39  66  34  61  32 /  20   0   0   0   0
SPUR          37  65  34  63  32 /  10   0   0   0   0
ASPERMONT     41  68  38  66  34 /  20   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>023-027>029-033>035-039>041.

&&

31/51
Hazardous weather outlook, Dec 14, 11:20 AM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1120 AM CST FRI DEC 14 2012

TXZ021>044-151730-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1120 AM CST FRI DEC 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

A POWERFUL STORM SYSTEM WILL MOVE ACROSS THE REGION TODAY PUSHING
A STRONG PACIFIC FRONT THROUGH THE AREA FROM MID AFTERNOON TO
EARLY EVENING. AHEAD OF THE FRONT...LOW LEVEL MOISTURE IS IN
PLACE ACROSS THE REGION WHICH WILL COMBINE WITH THE STRONG LIFT
AND COOL TEMPERATURES ALOFT TO RESULT IN SCATTERED TO NUMEROUS
STRONG TO SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER THREAT WILL
BE FROM DAMAGING DOWNBURST WINDS. SMALL HAIL MAY ALSO BE POSSIBLE
WITH SOME OF THE STORMS. THE THREAT FOR THUNDERSTORMS WILL COME TO
AN END FROM WEST TO EAST ACROSS THE REGION THIS AFTERNOON THROUGH
EARLY EVENING.

NON PRECIPITATION

AS THE FRONT PUSHES ACROSS THE REGION AND IMMEDIATELY AFTER ANY
THUNDERSTORMS MOVE EAST...STRONG SUSTAINED WINDS WILL DEVELOP. A
WEST WIND WITH SUSTAINED SPEEDS OF 40 TO 50 MPH AND GUSTS
APPROACHING 60 MPH WILL BE POSSIBLE. A HIGH WIND WARNING IS IN
EFFECT FROM 2 PM THROUGH 6 PM FOR THE WESTERN AND CENTRAL EXTREME
SOUTHERN TEXAS PANHANDLE AND SOUTH PLAINS...OR AREAS ALONG AND
WEST OF THE INTERSTATE 27 AND HIGHWAY 87 CORRIDOR. THIS WILL
CREATE A STRONG CROSS WIND ON ANY HIGHWAYS RUNNING NORTH AND SOUTH
ACROSS THE SOUTH PLAINS. PATCHY BLOWING DUST MAY ALSO BE POSSIBLE
RESULTING IN REDUCED VISIBILITIES BELOW ONE MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BREEZY WINDS WILL REDEVELOP AGAIN ON SATURDAY AFTERNOON ALTHOUGH
SPEEDS WILL BE 25 TO 35 MPH WITH GUSTS TO 45 MPH. AREAS OF BLOWING
DUST WILL ONCE AGAIN BE POSSIBLE SATURDAY AFTERNOON. FOR SUNDAY
THROUGH THURSDAY...THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO STANDBY AND BE READY TO ACTIVATE
EARLY THIS AFTERNOON THROUGH EARLY EVENING.

In the hours before

Special weather statement, Dec 14, 2:30 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
230 PM CST FRI DEC 14 2012

TXZ021>023-027>029-033-034-039-040-142130-
BAILEY-CASTRO-COCHRAN-HALE-HOCKLEY-LAMB-PARMER-SWISHER-TERRY-YOAKUM-
230 PM CST FRI DEC 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM...TERRY...COCHRAN...
HOCKLEY...LAMB...BAILEY...HALE...SWISHER...CASTRO  AND PARMER
COUNTIES...

AT 223 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 14 MILES NORTH OF FRIONA
TO 16 MILES WEST OF MORTON TO 12 MILES WEST OF DENVER CITY...MOVING
EAST AT 50 TO 55 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH WITH GUSTS TO 60
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE ALL POSSIBLE WITH THESE STORMS.

GUSTY WINDS WILL RESULT IN AREAS OF BLOWING DUST THAT WILL REDUCE
VISIBILITIES TO BELOW AROUND 1 MILE AT TIMES. STAY AWAY FROM HIGH
OBJECTS OUTDOORS SUCH AS TREES AND LARGE HOLIDAY DECORATIONS. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3296 10305 3474 10303 3475 10148 3436 10153
      3383 10175 3383 10208 3296 10207
TIME...MOT...LOC 2026Z 270DEG 46KT 3483 10258 3395 10277
          3302 10298

31
Local storm report, Dec 14, 2:53 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
253 PM CST FRI DEC 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     2 SSW MULESHOE          34.20N 102.74W
12/14/2012  M65 MPH          BAILEY             TX   MESONET

&&

EVENT NUMBER LUB1200405

JGD

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 7:00 AM CSTHigh Wind WarningLUBBailey, Castro, Cochran, Hale, Hockley, Lamb and 6 more11 hr
Dec 14, 2:30 PM CSTSpecial Weather StatementLUBBailey, Castro, Cochran, Hale, Hockley, Lamb and 4 more60 min
Dec 14, 3:25 PM CSTSevere Thunderstorm WarningLUBCastro, Floyd, Hale, Hockley, Lamb, Lubbock and 1 more35 min
Dec 14, 3:30 PM CSTSpecial Weather StatementLUBLynn30 min
Dec 14, 4:02 PM CSTSevere Thunderstorm WarningLUBBriscoe, Crosby, Floyd, Hale, Hockley, Lubbock and 1 more28 min
Dec 14, 4:09 PM CSTSpecial Weather StatementLUBGarza, Lynn36 min
Dec 14, 4:28 PM CSTSevere Thunderstorm WarningLUBBriscoe, Crosby, Floyd, Hall, Lubbock, Motley32 min
Dec 14, 4:39 PM CSTSpecial Weather StatementLUBChildress, Cottle, Dickens, Hall, Kent, King and 2 more21 min
Dec 14, 4:51 PM CSTSevere Thunderstorm WarningLUBBriscoe, Crosby, Dickens, Floyd, Hall, Motley24 min
Dec 14, 5:16 PM CSTSevere Thunderstorm WarningLUBChildress, Cottle, Dickens, Hall, King, Motley29 min
Dec 14, 5:45 PM CSTSpecial Weather StatementLUBCottle, King, Stonewall30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.